Iowa, 2008

Flash Flooding and Flooding in Iowa, June 7 to 12, 2008

June 7 to 12, 2008 · NWS ARX · 19 events in 8 counties and zones

A warm front extended east to west across the Upper Mississippi Valley on June 7, which provided the focus for thunderstorms producing excessive rainfall. In fact, these storms exhibited very high rainfall rates, which led to 1 to 2 inch rainfall amounts in an hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$31 million
Crop damage
$44 million
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A warm front extended east to west across the Upper Mississippi Valley on June 7, which provided the focus for thunderstorms producing excessive rainfall. In fact, these storms exhibited very high rainfall rates, which led to 1 to 2 inch rainfall amounts in an hour. As the storms congealed into a larger scale line of thunderstorms, they continued to move over the same areas, which led to significant flash flooding through the evening and overnight.

On June 8, the warm front was lingering across the region, but a cold front approached out of the northern Plains. Showers and storms would redevelop during the day in the vicinity of the warm front, while a line of storms developed out ahead of the cold front, with these tracking across the region Sunday night. Again, copious amounts of moisture lead to periods of heavy rain.

The heavy rainfall on June 8 enhanced the already dangerous flooding conditions across parts of northeast Iowa. Many roads were already closed from the June 7 rains due to water over the roadways, mudslides, or partial washouts. Conditions only worsened, leading to more road closures, sandbagging, and some evacuations.

While the rain was tapering off and moving east Sunday night, June 8, the rivers continued to rise, and some extremely quickly. Some rivers responded with a foot per hour rises, while others eventually exceeded their river gauges ability to record the river levels. These gauges were under water themselves! All-time record crests were set at a few locations, with top 5 records at many others.

Damage to infrastructure and crops was preliminarily estimated at 70 to 80 million dollars. As a result, Mitchell, Floyd, Howard, Chickasaw, Winneshiek, Fayette, Allamakee and Clayton Counties were all declared federal disaster areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 7, 12:40 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 7, 12:40 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT SAT JUN 7 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

BEEN A BUSY DAY ALREADY BUT FOCUS REMAINS ON SEVERE WEATHER THREAT
REST OF TODAY AND THROUGH SUNDAY.

AS STRONG UPPER JET CONTINUES TO PUSH INTO UPPER MIDWEST...LOW LEVEL
RESPONSE HAS BEEN A QUICK NORTH SURGE WITH HIGHER DEW POINTS
ADVECTING IN QUICKLY THIS MORNING. CURRENT CONVECTION MORE LIMITED
TO NORTHEAST IOWA INTO SOUTHWEST WISCONSIN ALONG AND JUST NORTH OF
STRONGER CAPE GRADIENT THAT IS WELL ESTABLISHED ACROSS IOWA. SHORT
WAVE TROUGH IS MOVING OUT OF EASTERN NEBRASKA RIDING SOUTHWEST FLOW
ALOFT AND ENHANCING LIFT AND CONVERGENCE AS THE AFTERNOON WEARS ON.
DEEP SHEAR IN PLACE AS WELL SO ALREADY SEEING SUPERCELLS AND
POSSIBLE TORNADO ACTIVITY. SEE DAY 1 CONVECTIVE OUTLOOK FOR SUPPORT.

ALSO TRYING TO DIAGNOSE HEAVY RAIN AND FLOODING THREAT. HEAVIEST
RAIN MAY BE CONFINED TO SOUTHERN FORECAST AREA HEADING INTO THIS
EVENING...WHICH IS WHERE HEAVIEST RAIN HAS FALLEN OVER THE PAST TWO
WEEKS AND ALSO IN A CURRENT WATCH. NOT SURE AREAS OF SOUTHEAST
MINNESOTA OR NORTH CENTRAL WISCONSIN WILL SEE MUCH UNLESS
REGENERATION OCCURS BACK TO THE WEST OR SOUTHWEST...BUT MAY EXPAND
WATCH NORTH GIVEN AFTERNOON RAINFALL HAS ALREADY PRODUCED SOME MINOR
FLOODING ALONG AND SOUTH OF I-90. SHORT RANGE MODEL GUIDANCE IS
SUGGESTING REGENERATION WILL HAPPEN WITH LOW LEVEL MOISTURE
TRANSPORT FOCUSING BACK TO THE WEST OVERNIGHT. FLY IN THE OINTMENT
IS WHAT WILL AFTERNOON CONVECTION LEAVE FOR A BOUNDARY AND HOW FAR
NORTH OF THAT COULD REGENERATION OCCUR. 07.12Z MODEL GUIDANCE
CONTINUES TREND OF FOCUSING ACTIVITY ACROSS SOUTHEAST MINNESOTA
HEADING INTO SUNDAY MORNING BUT UNCERTAINTY EXISTS. WILL LIKELY
LEAVE THE CURRENT FLASH FLOOD WATCH WHERE IT IS AND WILL REALIGN
DEPENDING ON IF OR HOW REGENERATION OCCURS. EITHER WAY HIGH POPS
EXPECTED NEXT 24-36 HOURS.

ANOTHER SHORT WAVE IMPULSE EXPECTED TO EJECT TOWARDS REGION ON
SUNDAY SO COULD SEE ANOTHER PERFORMANCE. WILL CERTAINLY HAVE TO SEE
HOW FIRST 24 HOURS PANS OUT...BUT EMPHASIS WILL PROBABLY CENTER ON
NORTHEAST IOWA INTO SOUTHWEST WISCONSIN AND POINTS SOUTH AND EAST.

STILL BANKING ON IDEA THAT BOUNDARY WILL CONTINUE TO GET PUSHED
SOUTH IN TIME AND KEEPING MONDAYS FOCUS BACK TO THE SOUTH. BUT
UPSTREAM RIDGING WILL PROVIDE ANOTHER RETURN FLOW SHOT ON TUESDAY.
NOT A LOT OF TIME TO FOCUS ON OUTER PERIODS THOUGH. MINOR TO NO
CHANGES MADE IN THIS TIME FRAME.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH THE PERIOD.
THE 07.00Z GFS AND ECMWF ARE VERY GOOD AGREEMENT WITH OVERALL UPPER
LEVEL FLOW PATTERN THROUGH THE PERIOD. BOTH MODELS ARE INDICATING
UPPER LEVEL TROUGH TO DIG OVER THE ROCKY MOUNTAINS AND RIDGE TO
AMPLIFY OVER THE EASTERN U.S. THROUGH 00Z FRIDAY. THEN...MODELS
BEGIN TO BREAK DOWN UPPER LEVEL RIDGE OVER EASTERN U.S. AND DEVELOP
WEST TO EAST ZONAL FLOW OVER WESTERN AND CENTRAL U.S. LATE IN THE
PERIOD. MAIN DIFFERENCE BETWEEN THE 07.00Z GFS AND ECMWF IS TIMING
OF EMBEDDED SHORTWAVE TROUGHS WRAPPING AROUND WESTERN U.S. UPPER
LEVEL TROUGH THROUGH FORECAST PERIOD. THOUGH...OVERALL MODELS ARE IN
GOOD AGREEMENT WITH ACTIVE WEATHER PATTERN TO CONTINUE ACROSS THE
FORECAST AREA THROUGH PERIOD. PREVIOUS FORECAST HAS GOOD HANDLE ON
THIS AND WILL MAKE MINOR CHANGES TO FORECAST THROUGH PERIOD.

&&

.AVIATION...

STORMY/UNSETTELED OVER THE TAF SITES THROUGH THE PERIOD. GREAT DEAL
OF UNCERTAINTY REGARDING SPECIFICS OF STORM INITIATION/MOVEMENT AND
HOW WIDESPREAD TSRA WILL BE. DOES APPEAR A LARGER SCALE STORM
COMPLEX WILL BE SPREADING INTO THE AREA OVERNIGHT/EARLY SUNDAY WITH
THREATS OF HEAVY RAIN /OCNL IFR VSBYS AND CEILINGS/. REST OF TAF
FORECAST WILL BE DRIVEN LARGELY ON SMALLER SCALE STORM POTENTIAL AND
LOCATIONS. GIVEN SETUP...ANY STORM WILL WILL HAVE POSSIBILITY OF
LARGE HAIL/HIGH WINDS...AND ASSOCIATED IFR/MVFR CEILINGS VSBYS.
DON/T SEE A PERIOD IN TAF WINDOW OF LESSER RAIN THREAT IN VERY
ACTIVE PATTERN/SETUP.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
     MORNING FOR WIZ041-WIZ042-WIZ053-WIZ054-WIZ055-WIZ061.

MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
     MORNING FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-
     MNZ096.

IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
     MORNING FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-
     IAZ029-IAZ030.
&&

SHORT TERM...SHEA
LONG TERM....DTJ
AVIATION.....BINAU
Hazardous weather outlook, Jun 7, 3:34 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
434 PM CDT SAT JUN 7 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-081100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
434 PM CDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL CONTINUE TO IMPACT SOUTHEAST MINNESOTA AND
PARTS OF NORTHEAST IOWA LATE THIS AFTERNOON. THERE IS A FAVORABLE
TORNADO ENVIRONMENT SO THE STORMS BEGIN TO ROTATION FAIRLY EASY.
VERY HEAVY RAIN IS ALSO EXPECTED WITH EACH STORM.

THE AIRMASS IS MORE STABLE IN WESTERN AND CENTRAL WISCONSIN SO IT
MAY TAKE A FEW HOURS...INTO THE EVENING...FOR STORMS TO REFORM.

THESE STORMS WILL CONTINUE TO TRACK ACROSS AREAS MAINLY ALONG AND
SOUTH OF INTERSTATE 90 WELL INTO THE EVENING.

A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND MUCH OF WEST CENTRAL INTO SOUTHWEST WISCONSIN
TONIGHT. STRONGER STORMS COULD PRODUCE A QUICK COUPLE INCHES OF
RAIN SO REMAIN ALERT FOR POSSIBLE FLASH FLOODING...ESPECIALLY IN
AREAS WHERE THE TERRAIN MAY ENHANCE THE THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT COULD ONCE AGAIN PRODUCE SEVERE THUNDERSTORMS ON
SUNDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL
WILL BE THE MAIN THREATS. HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH
COULD LEAD TO SOME FLOODING PROBLEMS.

ANOTHER WEAK COLD FRONT WILL MOVE INTO THE AREA NEXT WEEK AND WILL
KEEP THUNDERSTORMS IN THE FORECAST FROM MONDAY THROUGH FRIDAY. AT
THIS TIME...SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NEEDED IN SOUTHEAST MINNESOTA AND PARTS OF NORTHEAST
IOWA LATE THIS AFTERNOON AND INTO THE EVENING. WISCONSIN COUNTIES
ALONG AND SOUTH OF INTERSTATE 90 94 SHOULD ALSO MONITOR UPSTREAM
CONDITIONS...ESPECIALLY IF A WARNING IS ISSUED FOR YOUR AREA. IN
ADDITION...RAINFALL REPORTS WOULD BE APPRECIATED OVER THE NEXT
COUPLE DAYS. IF THE THREAT OF FLOODING MATERIALIZES...RIVER LEVELS
REPORTS WOULD ALSO BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SHEA

In the hours before

Local storm report, Jun 7, 5:42 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
642 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             4 S HILLSBORO           43.60N 90.34W
06/07/2008  E0.75 INCH       VERNON             WI   LAW ENFORCEMENT

&&

MW
Local storm report, Jun 7, 5:47 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
647 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     5 W CAZENOVIA           43.53N 90.30W
06/07/2008  E65 MPH          RICHLAND           WI   EMERGENCY MNGR

            ALSO HALF INCH HAIL AT TIME. LOTS OF DEBRIS BLOWING
            THROUGH THE AIR.

&&

SHEA
Local storm report, Jun 7, 5:57 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
657 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     GENOA                   44.12N 92.62W
06/07/2008  E45 MPH          OLMSTED            MN   LAW ENFORCEMENT

&&

MW
Local storm report, Jun 7, 5:58 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
658 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     FLOOD            ELROY                   43.74N 90.27W
06/07/2008                   JUNEAU             WI   LAW ENFORCEMENT

            WATER OVER MILLER ROAD AND AREA CREEKS ALL RUNNING VERY
            HIGH.

&&

SHEA
Local storm report, Jun 7, 6:01 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
701 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     BARRE MILLS             43.84N 91.12W
06/07/2008                   LA CROSSE          WI   TRAINED SPOTTER

            TREES BLOWN DOWN.

&&

SHEA
Local storm report, Jun 7, 6:04 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
704 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     FLASH FLOOD      VIROQUA                 43.56N 90.89W
06/07/2008                   VERNON             WI   LAW ENFORCEMENT

            SHERIFF DEPT GETTING LOTS OF CALL ABOUT WATER OVER ROADS
            AND BACKED UP DRAINAGE AREAS.

&&

SHEA

The radar

The La Crosse radar (KARX), 149 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

14 flood, 5 flash flood. Local standard time, as filed.

Flash Flood, Mitchell

When
June 7, 6:10 PM CST to 11:00 PM CST
Where
Mitchell County, 2.05 mi WNW of Mona to 1.99 mi N of Meroa
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$1.5 million
Reported by
Law Enforcement
Coordinates
43.493, -92.987

Flash flooding closed several secondary roads in the county with numerous bridges and culverts washed out.

Flash Flood, Howard

When
June 7, 7:00 PM CST to 11:00 PM CST
Where
Howard County, 2 mi S of Chester to 3 mi E of Chester
Cause
Heavy Rain
Property damage
$80,000
Crop damage
$70,000
Reported by
Law Enforcement
Coordinates
43.471, -92.370

Flash flooding led to numerous road closures, mainly in the northern part of the county. Some bridges near the Iowa-Minnesota border were also damaged and closed.

Flash Flood, Allamakee

When
June 7, 7:42 PM CST to 11:00 PM CST
Where
Allamakee County, 4.91 mi NW of Quandahl to 5.8 mi E of New Albin
Cause
Heavy Rain
Injuries
3 direct, 0 indirect
Property damage
$2.0 million
Crop damage
$1.5 million
Reported by
Law Enforcement
Coordinates
43.491, -91.700

Excessive rainfall caused fairly widespread flash flooding across the county. Steep terrain enhanced the flash flood threat causing mud slides and damaged infrastructure. Numerous roads were washed out and bridges damaged. A mud slide at Camp Tahigwa Girl Scout camp near Dorchester trapped part of the staff, but no one was injured. In Dorchester, the Waterloo Creek flash flooded swamping several mobile homes or trailers and cars along Highway 76. Water swept through town very quickly trapping people on their cars and roof tops. There were three injuries as a result.

Flash Flood, Winneshiek

When
June 7, 7:42 PM CST to June 8, 7:30 AM CST
Where
Winneshiek County, 5.23 mi NNW of Kendallville to 4.27 mi N of Highlandville
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$1.0 million
Reported by
Law Enforcement
Coordinates
43.499, -92.074

Rounds of thunderstorms produced flash flooding over large parts of the county. Many secondary roads were damaged including infrastructures. The Upper Iowa River also began to rise very quickly. Mudslides were also reported. The Protivin area near neighboring Howard County was also evacuated.

Flood, Mitchell

When
June 7, 11:00 PM CST to June 10, 9:00 AM CST
Where
Mitchell County, 3.38 mi N of Meyer to 1.33 mi SSE of New Haven
Cause
Heavy Rain
Property damage
$1.2 million
Crop damage
$1.5 million
Reported by
Law Enforcement
Coordinates
43.499, -92.715

Highway 218 was closed due to flooding and Highway 9 east of Osage was closed since water topped the bridge. Widespread overland flooding continued across the county, which was described as a lake on Sunday June 8. In addition, the Cedar River was in flood for several days, cresting in Charles City, Iowa during the morning of June 9th.

In Stacyville the flooding was the worst in years and left water standing in fields for more than a week. Besides crop damage, many basements were flooded.

Flood, Howard

When
June 7, 11:00 PM CST to June 10, 9:00 AM CST
Where
Howard County, 1.3 mi ESE of Protivin to 2.63 mi W of Elma
Cause
Heavy Rain
Property damage
$750,000
Crop damage
$1.0 million
Reported by
Law Enforcement
Coordinates
43.212, -92.076

Flash flooding led to aerial flooding across much of the county. Numerous roads and bridges remained closed, mainly in the northern part of the county.

In the Lime Springs area, the road to Lidtke park was damaged and water approached the top of the Lidtke Mill bridge.

Parts of Protivin was evacuated due to flood waters and ponding. Crops were also hit hard with too much standing water.

Flood, Floyd

When
June 7, 11:00 PM CST to June 10, 9:00 AM CST
Where
Floyd County, 8.41 mi N of Folkerts Fld Arpt to 1.08 mi N of Colwell
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$1.3 million
Reported by
Law Enforcement
Coordinates
43.251, -92.854

Flooding was extensive across the county from 4 to 5 inches of rain. Flooding along the Shell Rock river breeched a levee in Nora Springs on Sunday June 8th and flooding was extensive in Rockford, IA. Perhaps as many as 60 secondary roads were washed out or closed. The Cedar River also began to rise quickly and ended up causing extensive damage through the county.

About 400 homes in Rockford had damage and roughly 20 others across more rural areas of the county.

Highway 18 was also closed east of Charles City due to damage from flood waters.

Flood, Chickasaw

When
June 7, 11:00 PM CST to June 10, 9:00 AM CST
Where
Chickasaw County, 1.88 mi NNW of Horn Fld Arpt to 7.66 mi ESE of Fredricksburg
Cause
Heavy Rain
Property damage
$600,000
Crop damage
$1.0 million
Reported by
Law Enforcement
Coordinates
42.946, -92.579

Highways 18 and 63 were closed in spots from flood waters. A Local Area Emergency (LAE) was issued for the county based on requests early Sunday morning June 8. Main roads were mostly open, but secondary and township roads were under water. The Cedar River caused flooding in parts of Nashua where sand bagging efforts were unable to save a water main from breaking and cutting off the towns water supply. Rainfall totals of 6 to 7 inches were reported during the weekend of June 7-8.

Flood, Fayette

When
June 7, 11:00 PM CST to June 10, 9:00 AM CST
Where
Fayette County, 1.61 mi SSW of Oelwein Muni Arpt to 5.85 mi WNW of Waucoma
Cause
Heavy Rain
Property damage
$3.1 million
Crop damage
$2.2 million
Reported by
Law Enforcement
Coordinates
42.658, -91.991

Numerous secondary roads were flooded. Over 5 inches of rain was reported for the weekend of June 7-8.

Flood, Allamakee

When
June 7, 11:00 PM CST to June 10, 9:00 AM CST
Where
Allamakee County, 3.65 mi NNW of Quandahl to 3.18 mi E of New Albin
Cause
Heavy Rain
Property damage
$1.3 million
Crop damage
$1.0 million
Reported by
Law Enforcement
Coordinates
43.499, -91.648

Many roads, mainly secondary, were washed out in the county. Rainfall totals of 5-7 inches were reported for the weekend of June 7-8 with widespread flood problems. About 2500 acres of crops were damaged.

Flood, Clayton

When
June 7, 11:00 PM CST to June 10, 9:00 AM CST
Where
Clayton County, 4.67 mi WSW of Strawberry Pt to 9.69 mi NNW of Farmersburg
Cause
Heavy Rain
Property damage
$4.7 million
Crop damage
$20 million
Reported by
Law Enforcement
Coordinates
42.646, -91.609

Most secondary roads were either damaged or under water. Rainfall totals of 3 to 7 inches were reported during the weekend of June 7-8. About 4000 acres of farm land were impacted. Combined with flooding along the Turkey River, a total of 20 homes were destroyed, 9 with major damage, 15 with minor damage, and recovery costs easily into the millions.

Flood, Fayette

When
June 8, 12:00 AM CST to June 11, 12:00 AM CST
Where
Fayette County, 1.53 mi NNE of Clermont Vly Arpt to 0.69 mi NE of St Lucas
Cause
Heavy Rain
Property damage
$3.6 million
Crop damage
$1.2 million
Reported by
River/Stream Gage
Coordinates
42.999, -91.633

The Turkey River through northern and northeast Fayette County experienced a record flood. At Eldorado, the river crested at a record level of 22.11 feet about 9 a.m. CDT on June 9. The previous record crest was 19.6 feet in May 2004. Flood stage is 12.0 feet. Flood stage levels were also exceeded at Clermont.

Damage in Eldorado was surprisingly minimal with flood waters only impacting a few homes directly near the river on the north side of the village. Further southeast though several bridges and roads were damaged or destroyed as debris would pile up along bridge supports and running water flowed over highways. A large bridge north of West Union, called the Huntzinger Bridge, on County Road W42 was broke apart in two sections. County Road B40, known as the river road was also closed and heavily damaged.

In Clermont, the Turkey River heavily damaged the Skip-A-Way Campground on the southwest edge of town. River levels quickly rose out of their banks and swept across many of the camp sites heavily damaging at least 50 of them. Water also flowed into a holding pond and busted a new opening back to the Turkey River leading to even more infrastructure damage. Luckily no one was killed or injured.

In Elgin, local officials decided to breach the road on the north side of the river, allowing flood waters to spill into a nearby rural home to protect the downtown area.

Flash Flood, Allamakee

When
June 8, 2:00 AM CST to 7:00 AM CST
Where
Allamakee County, 4.91 mi NW of Quandahl to 5.8 mi E of New Albin
Cause
Heavy Rain
Property damage
$750,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
43.491, -91.700

Another round of thunderstorms led to additional flash flooding with numerous more mudslides reported by the county and more roads damaged.

Flood, Allamakee

When
June 8, 4:00 AM CST to June 11, 2:00 PM CST
Where
Allamakee County, 1.19 mi NW of Hanover to 5.61 mi ESE of Quandahl
Cause
Heavy Rain
Property damage
$750,000
Crop damage
$500,000
Reported by
River/Stream Gage
Coordinates
43.384, -91.544

The Upper Iowa River at Dorchester crested around 1 a.m. CDT on June 9 at a record level of 22.46 feet. The previous record crest was 22.2 feet on February 28, 1948. Flood stage is 14.0 feet.

Flood, Winneshiek

When
June 8, 6:00 AM CST to June 10, 10:00 AM CST
Where
Winneshiek County, 2.81 mi NE of Kendallville to 2.04 mi ENE of Decorah Muni Arpt
Cause
Heavy Rain
Property damage
$750,000
Crop damage
$1.0 million
Reported by
River/Stream Gage
Coordinates
43.462, -91.995

River levels on the Upper Iowa River at Decorah and Bluffton crested at record levels.

Decorah crested at about 9 a.m. CDT on June 9 at 17.9 feet. The previous record crest was 15.2 feet on May 29, 1941. Flood stage at Decorah is 12.0 feet. Sand bagging was needed along the north end of town as water approached the Law Enforcement Center. Several homes and roads were flooded on the east end of Decorah as well.

Bluffton crested at 15.49 feet about 2 a.m. on June 9. Flood stage at Bluffton is 14.0 feet.

Flood, Clayton

When
June 8, 7:16 AM CST to June 12, 12:00 AM CST
Where
Clayton County, 2.41 mi WNW of Elkader to 1.8 mi NNW of Elkader
Cause
Heavy Rain
Property damage
$3.5 million
Crop damage
$3.0 million
Reported by
River/Stream Gage
Coordinates
42.869, -91.440

The Turkey River at Elkader established a new record crest at about 6 a.m. CDT on June 10 of 30.9 feet. The previous record crest was 27.3 feet on June 15, 1991. Flood stage is 12.0 feet. The river rose again above flood stage from June 12 through June 14th cresting at 16.63 feet.

Flood, Winneshiek

When
June 8, 7:30 AM CST to June 10, 9:00 AM CST
Where
Winneshiek County, 4.69 mi NNW of Kendallville to 0.66 mi NNW of Highlandville
Cause
Heavy Rain
Property damage
$2.7 million
Crop damage
$2.5 million
Reported by
Law Enforcement
Coordinates
43.493, -92.065

Several civil cmergency messages were issued for evacuations in the county. Nursing homes and residences in the lower areas on the west side of the city of Decorah were evacuated. Ponding of water in Decorah could not be stopped even with pumps running. Many roads were closed in the county due to high water.

In Fort Atkinson, the supports to a train bridge gave way in addition to damage to Highway 24 near town. Mudslides were also reported on County Road B32 between Fort Atkinson and Festina.

In Spillville, flood waters covered many of the streets and the waste water treatment plant. Sand bagging efforts were haulted as flood waters condintued to rise. |The Turkey River flooded in Spillville and Fort Atkinson and damaged railroad bridges. The Highway 24 bridge over the Turkey was heavily damaged and had to be closed for repairs following the flood.

Flood, Floyd

When
June 8, 8:00 AM CST to June 11, 5:00 AM CST
Where
Floyd County, 1.77 mi N of Floyd Crossing to 2.07 mi ESE of Floyd
Cause
Heavy Rain
Property damage
$750,000
Crop damage
$800,000
Reported by
River/Stream Gage
Coordinates
43.105, -92.747

The Cedar River at Charles City had a record crest at 25.55 ft, which occurred about 7:00 a.m. CDT on June 9. The previous record was 22.8 feet, which occurred on July 21, 1999. Flood stage is 12.0 feet. Of note, no river levels were available for a time from June 8-9 due to the river gage and gage house being completely underwater.

The two main traffic bridges in Charles City were closed, splitting the city in half. The walking suspension bridge in Charles City collapsed as well. Immaculate Conception school took a direct hit as water topped all sand bagging efforts flooding the basement and first floor. Many businesses also suffered damaged when water flowed into basements. The fire department was evacuated as flood waters swamped that area of town. Over 500 homes in Charles City were directly impacted.

Flood, Clayton

When
June 8, 8:00 AM CST to June 11, 9:30 PM CST
Where
Clayton County, 0.43 mi NNW of Garber to 0.93 mi N of Elkport
Cause
Heavy Rain
Property damage
$2.0 million
Crop damage
$2.5 million
Reported by
River/Stream Gage
Coordinates
42.736, -91.272

The Turkey River at Garber had a major flood and crested at 29.1 feet around 11:30 a.m. CDT on June 10. The all-time record crest of 32.8 feet occurred on May 23, 2004. Flood stage is 17.0 feet.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112015, 112016, 112019, 112020, 112017, 112018, 112021, 112022, 112024, 112025, 112026, 117773, 122514, 112313, 112311, 112555, 112023, 112553, 112554.